Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Dodge City, KS

May 4, 2003Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 2003, 4:20 PM CDT for Ness County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 4:20 PM CDT (21:20 UTC)
Expired
May 4, 2003, 5:15 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ness County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 042120
SVRDDC
KSC135-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 515 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF NESS CITY...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  ARNOLD AT 425 PM CDT
  RANSOM AT 435 PM CDT
  BROWNELL AT 455 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR,

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY 
ISSUED FOR NORTHERN NESS COUNTY.

STAY AWAY FROM WINDOWS.

LAT...LON 3832 10020 3832 9964 3867 9960 3868 10019

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:37 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 4, 2:37 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIMINARY GUIDANCE NUMBERS
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CDT SUN MAY  4 2003

DAYS 1-2...
5H -20C TROF CROSSING WESTERN KS THIS AFTERNOON PROVIDING ENOUGH
INSTAB FOR TSRA TO DEVELOP ALONG A TONGUE ON MOISTURE BEHIND AN
APPROACHING COLD FRONT. W/V EXTRAPOLATION AND RUC SHOWING THIS WILL
BE MOVING EAST OF OUR AREA BY 00Z. UNTIL THEN WILL INSERT SMALL POPS
FOR TSRA IN OUR NW CWA WHERE BEST INSTAB AND LIFT IS PROGGED. ONCE
THIS WAVE MOVES EAST OF THE AREA THE SFC LOW OVER NC KS/SC NE WILL
MOVE EAST AND THE COLD FRONT IN OUR CWA AT 18Z WILL SLIDE SOUTH INTO
OK. THIS SHOULD ALLOW THE SFC GRADIENT TO WEAKEN. WINDS WILL SUBSIDE
OVERNIGHT INTO THE 10 TO 15 MPH RANGE. WILL THEREFORE LOWER TEMPS A
FEW DEGREES, ESPECIALLY IN THE WEST WHERE THE LOWER DWPTS ARE
PROGGED.

NW/W FLOW PRESENT FROM SFC-7H LVL ON MONDAY SO GIVEN ABUNDANT
SUNSHINE AND DOWNSLOPE FLOW WILL BAS TEMPS ON 7H TEMPS PLUS A FEW
DEGREES FOR SUPER. COLD FRONT THEN SLIDES ACROSS WESTERN KS MONDAY
NIGHT SO WILL DROP TEMPS APPROX 10F. AS FOR OVERNIGHT TEMPS WINDS
TONIGHT AND CLOUD COVER TOMORROW NIGHT MAKING GUIDANCE NUMBERS LOOK
REASONABLE.

DAYS 3-7...
WILL CONTINUE WITH ADVERTISED THUNDER MAINLY DURING THE AFTERNOON
WITH SOME SHORTWAVE TROUGHS ON WEDNESDAY, THURSDAY, AND SATURDAY. ON
WEDNESDAY A WARM FRONT IS JUST SOUTH OF AREA AND WITH WAVE SOME
ISOLATED ELEVATED THUNDER IS POSSIBLE NORTH OF THE WARM FRONT. THEN
THE WARM FRONT MOVES INTO SOUTHWEST KANSAS ON THURSDAY WITH 80S
EXCEPT FOR NORTHEAST AREA. A SLIGHT COOL DOWN COMES FRIDAY, FOLLOWED
BY A VERY WARM AIRMASS ON SATURDAY WITH PROGGED H85 TEMPS FROM 24C
TO 26C. THESE H85 TEMPS SHOULD YIELD MID TO UPPER 80S FOR HIGHS ON
SATURDAY. WILL ALSO HAVE A CHANCE FOR THUNDER IN WARM SECTOR AHEAD
OF SURFACE LOW. SUNDAY LOOKS TO HAVE ANOTHER COOL FRONT WITH TEMPS
FALLING BACK TO SEASONABLE NORMALS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 47 79 46 69 / 00 00 00 00
GCK 44 78 44 68 / 20 00 00 00
EHA 42 77 43 68 / 00 00 00 00
LBL 45 79 45 69 / 00 00 00 00
HYS 48 78 44 70 / 30 00 00 00
P28 50 81 49 74 / 00 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

18/06
Hazardous weather outlook, May 4, 3:01 PM CDT, 1 hour 19 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND OVERNIGHT
AS AN UPPER LEVEL DISTURBANCE CROSSES WESTERN KANSAS THIS
AFTERNOON, SCATTERED THUNDERSTORMS CAN BE EXPECTED NORTH OF A LINE
EXTENDING FROM GARDEN CITY TO LA CROSSE. A FEW OF THESE STORMS WILL
BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS BETWEEN 3 AND
7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED BETWEEN 3 AND 7 PM NORTH OF A
LINE EXTENDING FROM GARDEN CITY TO LA CROSSE.

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:12 PM CDTSevere Thunderstorm WarningDDCScott48 min
May 4, 3:35 PM CDTSevere Thunderstorm WarningDDCNess, Trego55 min
May 4, 4:30 PM CDTSevere Thunderstorm WarningDDCEllis, Trego60 min
May 4, 4:39 PM CDTSevere Thunderstorm WarningDDCFinney66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.